Management of airway compromise following thyroid cyst hemorrhage after thrombolytic therapy

Sara C. Gallant, Mark A. Fritz, Benjamin C. Paul, Peter D. Costantino

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

The risk of hemorrhage after therapeutic administration of tissue plasminogen activator (tPA) is well known. Cases of postadministration hemorrhage have been reported within many organ systems. We present a case of a 62-year-old female with undiagnosed thyroid goiter who received tPA for acute ischemic stroke and developed acute airway compromise. The surgical airway response team was called due to inability to ventilate or intubate. An incision into the mass during attempted tracheotomy released colloid and blood, decompressing the airway and facilitating ventilation and intubation. Hemithyroidectomy for mass removal was delayed for 3 days to allow normalization of post-tPA coagulopathy.

Original languageEnglish
Pages (from-to)604-607
Number of pages4
JournalLaryngoscope
Volume125
Issue number3
DOIs
StatePublished - Mar 1 2015

Bibliographical note

Publisher Copyright:
© 2014 The American Laryngological, Rhinological and Otological Society, Inc.

Keywords

  • Airway
  • Goiter
  • Hemorrhage
  • TPA
  • Thyroid

ASJC Scopus subject areas

  • Otorhinolaryngology

Fingerprint

Dive into the research topics of 'Management of airway compromise following thyroid cyst hemorrhage after thrombolytic therapy'. Together they form a unique fingerprint.

Cite this